Tennessee, 2004Flash Flooding and Damaging Winds in Tennessee, December 6 to 7, 2004
December 6 to 7, 2004 · NWS OHX · 25 events in 20 counties and zones
17 flash flood, 8 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 6, 2:30 PM CST, 2 hours earlier.
Area forecast discussion, Dec 6, 2:30 PM CST, 2 hours before
AREA FORECAST DISCUSSION.
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CST MON DEC 6 2004
.SHORT TERM (THROUGH TUESDAY)...
CURRENT...RN HAS CONTINUED TO SPREAD GRAUDUALLY N INTO CWA THIS
AFTERNOON...AHEAD OF WARM FRONT. COUPLE OF FFWS ISSUED BY HUN IN N
COUNTIES OF AL...AND RADAR ACCUMULATIONS IN OUR FAR SOUTHERN
COUNITES ALREADY 2-3. TEMPS IN LOWER 60S FOR MOST PART.
STILL LOOKS LIKE A GOOD RAIN/SEVERE WX EPISODE FOR TONITE AHEAD OF
APPROACHING COLD FRONT. SQUALL LINE SHOULD ENTER WESTERN PORTIONS OF
MID STATE SHORTLY AFTER MIDNITE...BNA AROUND 2-3 AM...AND TOWARD CSV
BY DAWN. HIGH WINDS MAIN PROBLEM. ADDITIANAL RAIN AMOUNTS WILL TOTAL
2 INCHES IN SPOTS...AND WOULD NOT BE SURPRISED TO SEE SOME FFWS
ISSUED. IN ADDITION..GRADIENT WINDS WILL INCREASE AS LO DEEPENS
SIGNICANTLY AS IT MOVES FROM SOUTHERN PLAINS TO LOWER GRTLKS. WINDS
WILL GUST TO OVER 30 MPH...PROMPTING A LAKE WIND ADVISORY.
PARTLY CLOUDY BY TUE AFTERNOON AS HI PRES BEGINS TO BUILD INTO CWA
FROM W.
.LONG TERM...
MOSTLY SUNNY DAY WED. WED NITE...ANOTHER INVERTED TROF SETUP
EXTENDING FROM LA TO NORTHERN AL. BEST POPS S WED NITE...AND SE 1/2
OF CWA THU. COLD FRONT FRI TURNING SHARPLY COLDER.
AS FOR TEMPS...WENT COOLER THAN MAV NUMBERS AFTER 1ST PERIOD.
BNA WU 59/68/40/62 +6-0
CKV BU 58/67/39/61 +4-0
CSV TU 57/64/39/57 +7-0
&&
.BNA WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH TONIGHT THROUGH NOON TUE.
LAKE WIND ADVISORY LATE TONIGHT THROUGH NOON TUE.
&&
MAG
Hazardous weather outlook, Dec 6, 5:30 AM CST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST MON DEC 6 2004
TNZ005>011-022>034-056>066-075-077>080-093>095-071130-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CST MON DEC 6 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
ACTIVE WEATHER IS EXPECTED TODAY AND TONIGHT AS A STRONG COLD FRONT
MOVES CLOSER TO MIDDLE TENNESSEE. THE GREATEST POTENTIAL FOR
HAZARDOUS WEATHER WILL BE OVERNIGHT, WHEN THE ATMOSPHERE WILL BE MOST
UNSTABLE. SINCE STRONG LOW LEVEL WINDS WILL SET UP OVER THE MID
STATE, ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL FOR
PRODUCING DAMAGING STRAIGHT LINE WINDS.
AT THIS TIME, THE STORM PREDICTION CENTER DOES HAVE MOST OF MIDDLE
TENNESSEE WEST OF THE CUMBERLAND PLATEAU UNDER A SLIGHT RISK OF
SEVERE WEATHER.
IN ADDITION, HEAVY RAINFALL TODAY AND TONIGHT WILL GREATLY INCREASE
THE POSSIBILITY OF ADDITIONAL FLOODING OF RIVERS AND CREEKS, GIVEN
THAT WATER LEVELS ARE STILL RELATIVELY HIGH FOLLOWING THE HEAVY RAIN
EVENT OF NOVEMBER 30.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RAIN AND POSSIBLY A FEW LEFTOVER THUNDERSTORMS WILL CONTINUE INTO
TUESDAY BEFORE THE COLD FRONTAL PASSAGE. RUNOFF FROM ADDITIONAL
RAINFALL WILL FURTHER HEIGHTEN THE POTENTIAL FOR FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT AND INTO TUESDAY DUE TO
THE THREAT OF FLOODING AND ISOLATED THUNDERSTORMS WIND DAMAGE.
ROSE
Flash Flood, Giles
- When
- December 6, 4:30 PM CST to 5:30 PM CST
- Where
- Giles County, Ardmore
- Property damage
- $1,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.202, -87.035 (the zone’s center; the record gives no point)
4 roads were flooded in the southern part of the county around Ardmore.
Flash Flood, Montgomery
- When
- December 7, 3:43 AM CST to 6:00 AM CST
- Where
- Montgomery County, Clarksville
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.497, -87.383 (the zone’s center; the record gives no point)
Trenton Road and Crossland Road were flooded.
Flash Flood, Lawrence
- When
- December 7, 3:50 AM CST to 6:30 AM CST
- Where
- Lawrence County, Lawrenceburg
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.217, -87.396 (the zone’s center; the record gives no point)
A few city streets were flooded.
Flash Flood, Humphreys
- When
- December 7, 4:00 AM CST to 5:30 AM CST
- Where
- Humphreys County, 10 mi SSE of Waverly
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.041, -87.776 (the zone’s center; the record gives no point)
High water was over Clydon Road.
Flash Flood, Dickson
- When
- December 7, 4:15 AM CST to 6:00 AM CST
- Where
- Dickson County, Dickson
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.149, -87.357 (the zone’s center; the record gives no point)
Trace Creek Road was flooded.
Flash Flood, Cheatham
- When
- December 7, 4:30 AM CST to 6:00 AM CST
- Where
- Cheatham County, Ashland City
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.261, -87.087 (the zone’s center; the record gives no point)
South Harpeth Road and Leatherwood Road was flooded.
Flash Flood, Lewis
- When
- December 7, 4:30 AM CST to 6:00 AM CST
- Where
- Lewis County, Hohenwald
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.527, -87.493 (the zone’s center; the record gives no point)
Indian Creek Road was flooded near Hohenwald.
Thunderstorm Wind, Rutherford
- When
- December 7, 5:00 AM CST
- Where
- Rutherford County, Murfreesboro
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.850, -86.417
Report of shingles and some siding ripped away from home.
Flash Flood, Davidson
- When
- December 7, 5:00 AM CST to 7:00 AM CST
- Where
- Davidson County, Nashville
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.171, -86.777 (the zone’s center; the record gives no point)
Davidson County OEM reported Mill Creek was out of its banks. Low spots on Nolensville Road were flooded in South Nashville. Other roads were flooded as well in the county.
Thunderstorm Wind, Rutherford
- When
- December 7, 5:03 AM CST
- Where
- Rutherford County, Murfreesboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.850, -86.417
TDOT reported a tree was down across a road, but it has since been removed.
Thunderstorm Wind, Wilson
- When
- December 7, 5:03 AM CST
- Where
- Wilson County, Lebanon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.217, -86.300
TDOT reported a tree was down on Callas Rd.
Flash Flood, Sumner
- When
- December 7, 5:05 AM CST to 7:00 AM CST
- Where
- Sumner County, Gallatin
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.469, -86.460 (the zone’s center; the record gives no point)
Lower Station Camp road and Calendar Lane were flooded.
Thunderstorm Wind, Smith
- When
- December 7, 5:10 AM CST
- Where
- Smith County, Chestnut Mound
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.200, -85.817
Sheriff's office reported a tree was blown down.
Flash Flood, Rutherford
- When
- December 7, 5:15 AM CST to 8:00 AM CST
- Where
- Rutherford County, Murfreesboro
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.843, -86.417 (the zone’s center; the record gives no point)
County Farm Road was closed due to rising water. Jefferson Pike had high water at 3 locations.
Thunderstorm Wind, Macon
- When
- December 7, 5:15 AM CST
- Where
- Macon County, Lafayette
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.517, -86.033
Report of 2 trees were blown down on a rural county road near Lafayette.
Thunderstorm Wind, Dekalb
- When
- December 7, 5:15 AM CST
- Where
- Dekalb County, Smithville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.967, -85.850
A tree was down on Evans Mill Rd.
Thunderstorm Wind, Jackson
- When
- December 7, 5:25 AM CST
- Where
- Jackson County, Gainesboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.350, -85.650
TDOT reported a tree was blown down.
Thunderstorm Wind, Putnam
- When
- December 7, 5:30 AM CST
- Where
- Putnam County, Cookeville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.167, -85.500
TDOT reported a few trees were blown down. One was at Rocky Point Road and the other was at Cumby Rd.
Flash Flood, Trousdale
- When
- December 7, 5:45 AM CST to 8:00 AM CST
- Where
- Trousdale County, Hartsville
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.392, -86.157 (the zone’s center; the record gives no point)
Highway 141N reported flooding.
Flash Flood, Macon
- When
- December 7, 5:45 AM CST to 8:00 AM CST
- Where
- Macon County, Countywide
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.532, -86.007 (the zone’s center; the record gives no point)
Newspaper article stated several roads were closed around the county. Long Creek was at bank full.
Flash Flood, Marshall
- When
- December 7, 6:15 AM CST to 8:00 AM CST
- Where
- Marshall County, Lewisburg
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.469, -86.765 (the zone’s center; the record gives no point)
Reports of Old Columbia Road and Yell Road were flooded in several places. Newspaper story stated that Fox Lane and Old Lake Road were closed due to flooding.
Flash Flood, Cannon
- When
- December 7, 6:30 AM CST to 8:30 AM CST
- Where
- Cannon County, Auburntown
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.809, -86.062 (the zone’s center; the record gives no point)
Flash Flood, Putnam
- When
- December 7, 6:50 AM CST to 9:30 AM CST
- Where
- Putnam County, Baxter
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.141, -85.495 (the zone’s center; the record gives no point)
High water was over several roads.
Flash Flood, Putnam
- When
- December 7, 6:50 AM CST to 9:03 AM CST
- Where
- Putnam County, Cookeville
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.141, -85.495 (the zone’s center; the record gives no point)
Rising water was flooding Thomas Road near Cookeville.
Flash Flood, Overton
- When
- December 7, 7:10 AM CST to 9:30 AM CST
- Where
- Overton County, Southwest Portion
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.345, -85.288 (the zone’s center; the record gives no point)
Hardy Chapel road was flooded in the southwest part of the county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Texas, December 6, 2004$500,000 · F1 · 1 event
- Tornado in Texas, December 6, 2004$250,000 · F0 · 1 event
- Hail and Damaging Winds in Texas, December 6, 2004$53,000 · 61 kt wind · 17 events
- Damaging Winds in Texas, December 6, 2004$45,000 · 57 kt wind · 3 events
- Flash Flooding and Damaging Winds in Alabama, December 6 to 7, 2004$5,000 · 60 kt wind · 11 events
- Dense Fog in Wisconsin, December 6 to 7, 200410 events
- Heavy Snow in California, December 6 to 7, 20047 events
- Heavy Snow in Idaho, December 6 to 7, 20046 events
- Damaging Winds in Texas, December 6, 2004$11,000 · 57 kt wind · 4 events
- Heavy Snow in Oregon, December 6 to 8, 20045 events
- Heavy Snow in Utah, December 6 to 9, 20045 events
- Dense Fog in Wisconsin, December 6 to 7, 20044 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430500, 5430502, 5430501, 5430505, 5430503, 5430515, 5430516, 5430504, 5430506, 5430621, 5430623, 5430517, 5430622, 5430507, 5430509, 5430619, 5430620, 5430618, 5430508, 5430624, 5430510, 5430511, 5430512, 5430513, 5430514.